Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Sep 21, 2006, 4:59 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2006, 4:59 PM CDT (21:59 UTC)
- Expired
- Sep 21, 2006, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Ottawa County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 212201 TORTOP KSC029-143-212245- /O.NEW.KTOP.TO.W.0025.060921T2159Z-060921T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CDT THU SEP 21 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 545 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES SOUTHWEST OF AURORA...OR ABOUT 25 MILES SOUTH OF CONCORDIA...MOVING NORTH AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... AURORA... CONCORDIA... RURAL RESIDENTS OF NORTH CENTRAL OTTAWA AND CENTRAL CLOUD COUNTY... THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A BASEMENT OR STORM SHELTER NOW STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9770 3965 9740 3918 9764 3918 9779 $$
2 follow-up statements
000 WWUS53 KTOP 212223 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 521 PM CDT THU SEP 21 2006 KSC143-212231- /O.CAN.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/ OTTAWA- 521 PM CDT THU SEP 21 2006 ...THE TORNADO WARNING FOR NORTH CENTRAL OTTAWA COUNTY HAS BEEN CANCELLED... MORE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES COULD STILL OCCUR LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778 $$ KSC029-212245- /O.CON.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/ CLOUD- 521 PM CDT THU SEP 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL CLOUD COUNTY... AT 509 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD ABOUT 3 MILES NORTH OF MINNEAPOLIS. THE STORM WAS MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... CONCORDIA. FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS... AND COVER YOUR HEAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778 $$
000 WWUS53 KTOP 212241 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 540 PM CDT THU SEP 21 2006 KSC029-212250- /O.EXP.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/ CLOUD- 540 PM CDT THU SEP 21 2006 ...THE TORNADO WARNING FOR CENTRAL CLOUD COUNTY WILL EXPIRE AT 545 PM CDT... AT 540 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER IN CENTRAL CLOUD COUNTY...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER A TORNADO WARNING CONTINUES IN EFFECT UNTIL 615 PM FOR WESTERN CLOUD COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:15 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 21, 4:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT THU SEP 21 2006 .DISCUSSION... LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA. AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS ADVISORY END AT 7 PM. THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH OF INTERSTATE 35. AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA. ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT CHANCE FOR THUNDERSTORMS. AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND 70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND LOW LEVEL FLOW BECOMES MORE WESTERLY. THIS FLOW WILL CONTINUE THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80 DEGREES WITH MOSTLY SUNNY SKIES. NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED. WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S THE THE RULE ON THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70... KSZ034>038-054>056-058-059 &&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT THU SEP 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING. A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS THIS EVENING.
In the hours before
Local storm report, Sep 21, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 5 SW TOPEKA 39.00N 95.74W
09/21/2006 SHAWNEE KS NWS EMPLOYEE
ONE FOOT DIAMETER TREE BLOWN OVER.
&&
BNLocal storm report, Sep 21, 4:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 2 W CULVER 38.97N 97.80W
09/21/2006 OTTAWA KS TRAINED SPOTTER
SEVERAL SPOTTERS REPORTED TORNADO.
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:04 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more | 15 hr |
| Sep 21, 4:08 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 52 min |
| Sep 21, 4:19 PM CDT | Tornado Warning | TOP | Ottawa | 41 min |
| Sep 21, 5:24 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 51 min |
| Sep 21, 5:48 PM CDT | Tornado Warning | TOP | Dickinson | 42 min |
| Sep 21, 6:32 PM CDT | Tornado Warning | TOP | Morris | 28 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.